MAUDE Adverse Event Report: HOLOGIC, INC BIOZORB; MARKER, RADRIOGRAPHIC, IMPLANTABLE

HOLOGIC, INC BIOZORB; MARKER, RADRIOGRAPHIC, IMPLANTABLE
Model Number F0303
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Deformity/ Disfigurement (2360); Breast Mass (2439); Sleep Dysfunction (2517); Breast Discomfort/Pain (4504); Hyperpigmentation (4837)
Date of Event 09/13/2021
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that on (b)(6) 2021 a biozorb was implanted in the patient, and the patient reported suffering from a hard, painful lump where the biozorb device was implanted.It was reported that suffers from tenderness, discomfort, and frequent, sharp, ¿bee sting¿ like pain at the site of the device.While wearing a bra, the patient reported to suffers from this sharp pain several times per day and she suffers every night if she sleeps on her left side.The patient also reported suffering from an uncomfortable pulling sensation in her breast at the site of the device anytime she reaches upwards, for example, when washing her hair.In addition, the patient reported that the biozorb device has not been absorbed.No additional information available.
 
Additional Manufacturer Narrative
Hologic is submitting this report in accordance with 21.Cfr part 803.The submission is based upon the currently available information.The submission of this report does not represent a confirmation of device malfunction involving the hologic products in the event described.D4: lot and serial number of the device not provided by the complainant; therefore, the udi, expiration and manufacturing dates are not known.Device history record (dhr) review was unable to be conducted for the disposable device as the identification numbers were not provided by the complainant.H3: the device involved in this event was not returned for evaluation purposes therefore visual and functional analysis of the product could not be performed.We are unable to confirm a relationship between the device and the issue reported and a definitive root cause for the reported event could not be determined.The information obtained during complaint investigation will be included in our global complaint trending and product surveillance will continue to monitor complaints of this type for adverse trends.If the product is received or additional information is obtained, the investigation will be reopened accordingly per standard operating procedure.
 
Additional Manufacturer Narrative
After additional medical review it was determined a 49 years old, african american female approximately, (b)(6) 2021, patient palpated a left breast mass on self-examination.Imaging revealed a 3.1x2.2cm solid mass on left at 2:00.In (b)(6) 2021, core biopsy revealed invasive ductal carcinoma, grade 3, er/pr/her2 -.Per surgeon: clinical stage: stage iib (ct0, cm0, g3, er-, pr-, her2-).Exam by surgeon notes 3x4cm mass palpated at 2:00 the medical oncologist reported: left upper outer quadrant, stage iiib, t0, g3, er/pr/her2-.Breast mri showed both left & right breast abnormalities (bx on right was benign, no evidence of cancer).Genetic markers were negative.Patient given neo-adjuvant chemo, dose dense ac (doxorubicin+cyclophosphamide) for 4 cycles with peg-neulasta followed by weekly taxolx12, started (b)(6) 2021-completed (b)(6) 2021, with significant reduction in tumor size.Neo-adjuvant therapy was complicated by neutropenia treated w neulasta and anemia treated w iv iron.Patient also reported post-chemo neuropathy.On (b)(6)2021, the patient underwent left radiofrequency identification tag localized partial mastectomy with biozorb placement (3x3cm lot:c1-201106, f0303) the biozorb was seated and sutured into place at multiple points of contact with 3-0 vicryl stitch, left sentinel node biopsy and removal of port-a-cath.Her post-operative course was largely uneventful.Seroma noted on the left breast, however, noted to not bother the patient and was without erythema or tenderness.Pathology revealed: invasive ductal carcinoma 12-16mm of residual tumor, grade 2, negative margins, er/per/her2-, 0 of 2 lymph nodes with evidence of metastatic involvement.Pathological stage (ypt1c, pn0, cm0, g2, er/pr/her2-.Patient then underwent radiation therapy (whole breast and boost) from (b)(6)2021 followed by approximately 8 months of xeloda.Tolerated radiation well, some skin peeling and hyperpigmentation.Oncology visits (b)(6) 2022, approximately 6 months post op, notes reported "post operatively she is doing well.No arm swelling.She has a good range of motion of the shoulder." ob gyn visit the same month showed a normal breast exam, no mass noted.Oncologist note the same month no significant breast related complaints with occasional "zinger" pains, palpable biozorb, and "excellent" range of motion of left shoulder.In an office visit (b)(6) 2022 her oncologist noted "she continues to have palpable firmness at her lumpectomy site, but it does not bother her." follow up with breast surgeon (b)(6) 2022 notes "she has not felt any new breast masses, no breast pain or nipple discharge.No arm pain or swelling." mammogram the same month notes".No suspicious masses, calcifications or unexplained architectural distortions.Postsurgical changes in the left breast at 2:00, 6cm from the nipple, including a biozorb device is present." oncologist visit (b)(6) 2022 approximately 10mths post op notes, biozorb palpable at the base of the scar.No other palpable masses.No evidence of lymphedema.Excellent range of motion of the left shoulder." occasional "zinger" pains noted office visit (b)(6) 2023, more than 1.5 years post op notes "she has not felt any new breast masses, no breast pain or nipple discharge.No arm pain or swelling." medical record from (b)(6) 2023, more than 2 years post op notes "she continues to report zinger pains and hyperpigmentation of the left breast but denies any other breast related issues." exam from this visit notes, "visual inspection reveals left breast is smaller than the right.Continued mild grade 1 hyperpigmentation to the left breast.Left upper outer quadrant surgical scar with mild retraction.Biozorb palpable beneath the scar.Left axillary surgical scar with no retraction or dimpling.No other palpable masses or axillary, cervical, supraclavicular lymphadenopathy.No lymphedema of the left breast or upper extremity.Excellent range of motion of the left shoulder.Right breast with no palpable masses, axillary, cervical, supraclavicular lymphadenopathy.She has a darkened area in the right upper outer quadrant from previous biopsy and a keloid scar in her right upper chest from previous port-a-cath placement." medical history: total abdominal hysterectomy (for fibroids/anemia), anemia, port-a-cath placed for in rt upper chest for neo-adjuvant chemotherapy, and hypertension.Family history: mother with ovarian cancer age 68, maternal aunt with breast cancer in her 30s.A device history record (dhr) review was conducted for the reported lot/serial number.The device was released meeting all qa specifications.
 
Additional Manufacturer Narrative
It was reported that on (b)(6) 2021, a biozorb was implanted in the patient, and the patient reported suffering from a hard, painful lump where the biozorb device was implanted.It was reported that suffers from tenderness, discomfort, and frequent, sharp, ¿bee sting¿ like pain at the site of the device.While wearing a bra, the patient reported that she suffers from this sharp pain several times per day and she suffers every night if she sleeps on her left side.The patient also reported suffering from an uncomfortable pulling sensation in her breast at the site of the device anytime she reaches upwards, for example, when washing her hair.In addition, the patient reported that the biozorb device has not been absorbed.No initial evaluation could be performed because there was no returned sample for this complaint.The sample was not returned for this complaint and there was limited patient-related information provided for this event; therefore, a thorough investigation was not able to be performed.Investigation into several of the harms reported in this complaint was performed from a clinical literature review, as well as an investigation into the design and risk of the biozorb product.The harms identified during this complaint are: limited mobility, pain, device palpable, failure to resorb reported, deformity, sleep dysfunction.A review of clinical literature performed on lumpectomies and their associated complications was performed.A summary of this review concluded that, while lumpectomy is a well-established option for breast cancer treatment, it inherently carries risks of complications, most notably infections, seroma formation, chronic pain, and wound healing issues.The literature demonstrates variation in complication rates based on surgical technique, additional therapies (such as intraoperative radiation therapy (iort) or radiation), and individual patient factors, with infection rates ranging from 2% to 10% and seroma rates from 11% to 65%.Inflammation / swelling / lymphedema / limited mobility biozorb (0.7%): tissue damage, including wound dehiscence and erosion, was reported in 0.7% of patients with the biozorb marker.In a more severe case, the biozorb device eroded into the nipple-areola complex, necessitating complete removal of the nipple-areola complex due to chronic inflammation.However, given that wound healing issues, tissue necrosis, and other damage are known complications of lumpectomy itself, some of these outcomes could be directly related to the surgical trauma and healing process rather than the device.Lumpectomy (13.1% of patients, delayed healing in 6.5%, and skin-flap necrosis in 1.1%, indicating that tissue damage): wound healing issues and tissue necrosis are common after lumpectomy, particularly in cases where large amounts of tissue are removed or additional procedures such as radiation are performed.Knowles et al.Reported wound infection in 13.1% of patients, delayed healing in 6.5%, and skin-flap necrosis in 1.1%, indicating that tissue damage can be a lumpectomy-related issue.Regarding lumpectomy¿s, berger et al.(berger l, grimm a, sutterlin m, et al.Major complications after intraoperative radiotherapy with low-energy x-rays in early breast cancer.Strahlenther onkol.Apr 2024;200(4):276-286.Doi:10.1007/s00066-023-02128-z) retrospectively analyzed the occurrence of severe local complications in 10 out of 408 women who underwent intraoperative radiotherapy (iort) with low-energy x-rays during breast-conserving surgery (bcs) for early breast cancer between 2002 and 2017.The complications, which required surgical intervention, included redness (80%), seroma (60%), wound infection (60%), suture dehiscence (60%), and induration (40%).Hematoma and necrosis were less common (10% each).These symptoms emerged from immediately post-operation up to 15 years later, with a median onset at 3.1 months.While most complications were managed with smaller surgical interventions, such as excision of necrotic areas or secondary sutures, more severe cases required complex flap surgery or mastectomy.The study concluded that although iort is generally safe, it carries a risk of severe complications.Preoperative counseling and vigilant follow-up are recommended to manage these risks effectively.Pain biozorb (0.9% to 1.9%): pain or discomfort was reported in 0.9% to 1.9% of patients with the biozorb marker.In one instance, discomfort occurred due to the device being sutured to the serratus muscle but did not result in removal.In another study, discomfort in 1.1% of patients led to device removal.However, given that pain is a well-known complication following lumpectomy, particularly in cases with nerve damage or radiation therapy, some of this discomfort could be attributed to the initial surgical intervention rather than the presence of the marker.Lumpectomy (25% to 60%): chronic pain is a frequent long-term complication of lumpectomy, affecting 25% to 60% of breast cancer surgery survivors.Kwee et al.Reported a pooled prevalence of 31% for neuropathic pain following bcs.The presence of post-surgical pain, particularly neuropathic pain caused by nerve damage, could be exacerbated by or misattributed to the biozorb marker in some cases.Deformity (physical asymmetry / disfigurement) rahimi 2022 (rahimi a, simmons a, kim dn, et al.Preliminary results of multi-institutional phase 1 dose escalation trial using single-fraction stereotactic partial breast irradiation for early-stage breast cancer.Int j radiat oncol biol phys.Mar 1, 2022;112(3):663-670.Doi:10.1016/j.Ijrobp.2021.10.010) concluded that cosmetic outcomes were preserved, with no significant cosmetic detriment across any dose cohort, suggesting that single-fraction s-pbi does not negatively affect patients' physical appearance post-treatment.Both patient- and physician-reported cosmetic scores were consistently favorable over 12 and 24 months of follow-up.Chronic pain, particularly neuropathic pain, affects nearly one-third of patients.(kwee et al.(2024)), migration can be influenced by several patient related factors which can influence the likelihood of migration after lumpectomy, such as breast density, biopsy location, and biopsy approach.Per a study by ashali jain et al.(2017), marker migration is a relatively common occurrence following stereotactic biopsies, happening in 13% of cases.Swelling is one of the expected events that could occur after surgery and/or radiation therapy regardless of the use of a biozorb device.Due to this, confirmation of the swelling during this event as a normal course of surgery vs being caused by the biozorb is not able to be done.Device explantation is based on the patient¿s physician¿s evaluation of their physical and health state and recommendation; therefore, an investigation into this intervention is not able to be performed for this complaint.Though complications are relatively common, most are manageable with appropriate postoperative care, making lumpectomy a viable option for many breast cancer patients when carefully monitored and followed up.An investigation was performed by subject matter experts (sme¿s) into several of the harms identified as being experienced by the patient related to design, risk management, and clinical factors.The results of these investigations and potential causes can be seen below; however, it is important to note that these results do not include medical input from a qualified medical professional: pain: there is a lack of migration requirements and testing to evaluate if the device can cause tissue damage due to migration.Verification of mechanical strength and simulated use is not adequate due to several opportunities related to sampling size and test methods.The crystalline proportion in the device is unknown.Crystallinity may be causing irritation and foreign body reaction considering the long period of absorption of the device.There is a lack of usability testing evaluating the user needs, so there is no assurance that the surgical methods being used for the users are adequate.There is a lack of adequate user needs to capture appropriate design inputs, and therefore there are opportunities in design outputs and v&v activities.Migration: there is a lack of migration requirements and testing to evaluate if the device can cause tissue damage due to migration.The crystalline proportion in the device is unknown.High crystallinity may be causing migration/erosion considering the long period of absorption of the device.Verification of mechanical strength and simulated use is not adequate due to several opportunities related to sampling size and test methods.There is a lack of usability testing evaluating the user needs, so there is no assurance that the surgical methods being used for the users are adequate.There is a lack of adequate user needs to capture appropriate design inputs.Based on the clinical literature review, the harms reported to be experienced by the patient in the complaint are common symptoms from surgery and lumpectomies; therefore, a confirmation of the biozorb causing the harms was not able to be done.However, based on the review of the top harms in regards to the biozorb design and risk documentation, the adverse events reported can be tracked back to a potential shared cause: lack of adequate user needs for the product.User needs define the framework for product development and lay the ground for the definition of design inputs, design outputs and later verification and validation activities.Other potential causes are related to inadequate test methods and/or the lack of evidence to support some specific product requirements.Conclusion: when comparing the safety outcomes of the biozorb marker with general lumpectomy complications, it becomes evident that some of the complications associated with biozorb may stem from the lumpectomy procedure itself.Both procedures share overlapping risks, although the biozorb device introduces additional considerations.However, it has been confirmed that the lack of defined user needs and inadequate test methods and testing evidence are potential root causes for the harms reported in this complaint.This cause will be further investigated and addressed in a capa.The risks associated with this complaint event are further described and evaluated against the product and its hazard analysis in the health risk assessment biozorb complaint analysis.Updates to the biozorb hazard analysis risk file will be monitored.Future events will be monitored and trended.Complaint confirmed: no.Device history record (dhr) review: the dhr was reviewed with the corresponding lot; the device was released meeting all qa specifications.

Brand Name
BIOZORB
Common Device Name
MARKER, RADRIOGRAPHIC, IMPLANTABLE
Manufacturer (Section D)
HOLOGIC, INC
250 campus drive
marlborough MA 01752
Manufacturer (Section G)
HOLOGIC, INC.
250 campus drive
marlborough MA 01752
Manufacturer Contact
ariel lafuente
562 parkway
coyol free zone building b24
san jose 20102
MDR Report Key17686771
Report Number1222780-2023-00293
Device Sequence Number6032466
Product Code NEU
UDI-Device Identifier00851766006023
UDI-Public(01)00851766006023(17)230430(241)F0303(10)C1-201106
Combination Product (Y/N)N
Initial Reporter StateOH
Initial Reporter CountryUS
PMA/510(K) Number
K143484
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source User Facility,Company Representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 05/20/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date04/30/2023
Device Model NumberF0303
Device Catalogue NumberF0303
Device Lot NumberC1-201106
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer Not provided
Supplement Date Received by Manufacturer10/15/2024
04/21/2025
Initial Report FDA Received Date09/05/2023
Supplement Report FDA Received Date11/14/2024
05/20/2025
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured11/06/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age49 YR
Patient SexUnknown
Patient Weight93 KG
Patient RaceBlack Or African American